Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 210, NWS North Platte, NE

August 9, 2006Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2006, 2:27 PM CDT for Thomas County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 2:27 PM CDT (19:27 UTC)
Expired
Aug 9, 2006, 3:15 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Thomas County, NE

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:08 PM CDTHAIL 0.755 S Thedford, NEWINDS ESTIMATED TO BE GUSTING TO 45 MPH. HAIL STARTED AT 308PM AND INTENSITY HAS BEEN INCREASING THROUGH 320PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-576 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 091927
SVRLBF
NEC171-092015-
/O.NEW.KLBF.SV.W.0210.060809T1927Z-060809T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 315 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HIGHWAY 83 CROSSING THE DISMAL RIVER...OR
  ABOUT 12 MILES SOUTH OF THEDFORD...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 83 CROSSING THE DISMAL RIVER BY 235 PM CDT...
  8 MILES SOUTHEAST OF THEDFORD BY 315 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4201 10082 4175 10078 4178 10028 4207 10032

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 091945
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT WED AUG 9 2006

NEC171-092015-
/O.CON.KLBF.SV.W.0210.000000T0000Z-060809T2015Z/
THOMAS NE-
244 PM CDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR THOMAS COUNTY...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HIGHWAY 83 MILE MARKER 140...OR ABOUT 8
MILES SOUTH OF THEDFORD...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF THEDFORD BY 255 PM CDT...
  HIGHWAY 2 MILE MARKER 220 BY 305 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4201 10082 4175 10078 4178 10028 4207 10032

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:29 AM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, Aug 9, 3:29 AM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 AM CDT WED AUG 9 2006

.DISCUSSION...
FORECAST CHALLENGE IS FOG DURING THE EARLY MORNING HOURS THEN POPS
TONIGHT INTO THURSDAY. AT 08Z A SEMI STATIONARY FRONT EXTENDED
NORTHEAST ACROSS NORTHWEST KANSAS. 3.9U IMAGERY SHOWS STRATUS
FIELD ACROSS NORTH CENTRAL NEBRASKA AND EXPANDING WESTWARD INTO
WEST CENTRAL NEBRASKA. OBSERVATIONS AT 08Z SHOWED VISIBILITIES
FROM 1/4 MILE TO 5 MILES WITH DENSE FOG ADVISORY TO BE ISSUED FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80 THROUGH 15Z. IN THE
NEAR TERM...FORECAST TRENDED TOWARD THE 00Z WRF SOLUTION.

TODAY THE FRONT WILL LIFT NORTH WITH DEEP MOISTURE TO BE AVAILABLE
AS TROPICAL MOISTURE FEEDS NORTHEAST ACROSS THE FOUR CORNERS
REGION. MAIN CONCERN FOR SEVERE STORMS WILL BE HOW LONG THE
STRATUS FIELD LINGERS AND IMPACT ON TEMPERATURES. THE STRATUS WILL
KEEP TEMPERATURES TO A CRAWL EARLY...BUT WITHOUT SIGNIFICANT HIGH
CLOUD COVERAGE ALOFT THE STRATUS AND FOG SHOULD BURN OFF EARLY TO
ALLOW TEMPERATURES TO REBOUND.

THEN THE CAP WILL INHIBIT STORM DEVELOPMENT THROUGH 4 PM CDT WITH H7
TEMPERATURES 15 TO 16 DEGREES CELSIUS THEN AS MID LEVEL
TEMPERATURES COOL AND SEVERAL EMBEDDED WAVES MOVE SOUTHEAST THE
CIN QUICKLY ERODES THIS EVENING. AS THE CAP ERODES GOOD 850-
500MB LAYER 2D FRONTOGENESIS IS SHOWN TO MOVE EAST IN WAVES ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR...THEREFORE RAISED THE
POPS ACROSS THE SOUTHWEST AND WEST CENTRAL WITH PLENTY OF MOISTURE
AVAILABLE FOR SOME LOCALES TO GET SOME HEAVY RAINFALL AS STORMS
MOVE SLOWLY. SEVERAL WAVES ARE EMBEDDED IN THE FLOW AND POTENTIAL
PATH OF RAINFALL COULD BE DISPLACED SLIGHTLY. THE MODEL DEPICTS A H7
SHORTWAVE RIDGE MOVING ACROSS THE PANHANDLE BY 03Z WITH CONVECTION
TO START DECREASING AS CIN INCREASES OVERNIGHT. A REPEAT IS
POSSIBLE AGAIN THURSDAY BEFORE THE UPPER RIDGE BUILDS EAST TO THE
HIGH PLAINS FOR DRY AD WARMER TEMPERATURES THROUGH FRIDAY.

.AVIATION DISCUSSION...

KLBF SOUNDING PER 06Z NAM INDICATED VERY DRY ABOVE BOUNDARY LAYER
WITH H8 T-TD SPREAD OF 26C. SFC DWPTS ALL AROUND 70. CONDITIONS AT
08Z REFLECT CLASSIC FOG SETUP WITH VSBY BLW 1/4SM AT LBF. ALSO 1/4SM
AT BBW...ODX AND OGA. CLEAR SKIES ALOFT WILL AID FURTHER IN DENSE
FOG EXPANSION. THUS A DENSE FOG ADVISORY WILL BE IN EFFECT UNTIL
15Z FOR ALL AREAS EXCEPT DEUEL...CHASE...HAYES AND FRONTIER
COUNTY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING FOR
NEZ004-NEZ005-NEZ006-NEZ007-NEZ008-NEZ009-NEZ010-NEZ022-NEZ023-
NEZ024-NEZ025-NEZ026-NEZ027-NEZ028-NEZ029-NEZ035-NEZ036-NEZ037-
NEZ038-NEZ057-NEZ058-NEZ059-NEZ094.

&&

19/55
Hazardous weather outlook, Aug 9, 5:46 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CDT WED AUG 9 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
546 AM CDT WED AUG 9 2006 /446 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG AFTERNOON HEATING THIS AFTERNOON WILL SUFFICIENTLY
DESTABILIZE THE ATMOSPHERE BY LATE AFTERNOON. ONE OR TWO CLUSTERS
OF THUNDERSTORMS MAY DEVELOP AND MOVE SOUTHEAST ACROSS THE OUTLOOK
AREA WITH LARGE HAIL AND DAMAGING WINDS LIKELY TO ACCOMPANY THE
STORM CLUSTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY
EVENING ACROSS THE OUTLOOK AREA. THEN AS COLD FRONT MOVES ACROSS
THE AREA SATURDAY NIGHT INTO SUNDAY...ADDITIONAL STRONG AND
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT FOR EAST EAST ON
GORDON IN SHERIDAN COUNTY TO HAYES CENTER IN HAYES COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:48 AM CDTDense Fog AdvisoryLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 16 more6 hr
Aug 9, 3:13 PM CDTSevere Thunderstorm WarningLBFThomas47 min
Aug 9, 3:26 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson49 min
Aug 9, 3:38 PM CDTTornado WarningLBFLincoln, McPherson52 min
Aug 9, 3:44 PM CDTTornado WarningLBFKeith, Lincoln, Perkins46 min
Aug 9, 3:55 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas65 min
Aug 9, 5:19 PM CDTSevere Thunderstorm WarningLBFBrown41 min
Aug 9, 5:53 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock67 min
Aug 9, 5:54 PM CDTSevere Thunderstorm WarningLBFCherry66 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.